Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 278, NWS Morristown, TN

June 19, 2011Anderson County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 19, 2011, 3:18 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2011, 3:18 PM EDT (19:18 UTC)
Expired
Jun 19, 2011, 4:00 PM EDT
In force
42 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Knox County, TN

The radar

The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 1:52 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:35 PM EDT, 43 minutes earlier.

Area forecast discussion, Jun 19, 2:35 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT SUN JUN 19 2011

.SHORT TERM (TONIGHT AND MONDAY)...WEAK FRONTAL BOUNDARY WILL
REMAIN STRETCHED ACROSS THE REGION FOR THE SHORT TERM AS A SERIES OF
WEAK SHORT WAVES TRACKS THROUGH.  ASSOCIATED CONVECTION IS EXPECTED
AS EACH WAVE MOVES ACROSS THE MRX CWA.  CURRENT RADAR SHOWING THIS
MORNING/S ROUND EXITING THE AREA WITH NEW CONVECTION DEVELOPING AND
MOVING INTO EAST TN.  ANOTHER ROUND IS EXPECTED LATE TONIGHT OR
EARLY MONDAY MORNING AS THE BOUNDARY SLOWLY LIFTS NORTHWARD.  WITH
ALL THE RECENT RAINFALL...THE GROUND...IN MANY AREAS...IS SATURATED.
ADDITIONAL RAINFALL COULD CAUSE MINOR FLOODING...ESPECIALLY IN FLOOD
PRONE AREAS.  A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN
2/3RDS OF THE AREA.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...HIGH PRESSURE BUILDS IN
MONDAY NIGHT FOR DRY CONDITION THROUGH TUESDAY.  MODELS TRENDING
FASTER WITH AN APPROACHING COLD FRONT.  COULD NOW SEE THE FRONT AND
ASSOCIATED CONVECTION MOVE IN ON WEDNESDAY.  THE SLOW MOVING FRONT
IS EXPECTED TO REMAIN OVER THE REGION INTO THURSDAY FOR AN UNSETTLED
MIDDLE OF THE WEEK.  WILL KEEP SOME LOW POPS INTO FRIDAY AS THE
SYSTEM EXITS THE AREA.  MODEL CONFIDENCE QUITE LOW BY THE END OF THE
EXTENDED...FOR NOW WILL LEAVE THINGS DRY FOR THE WEEKEND.  FOR
TEMPERATURES...GUIDANCE NUMBERS REASONABLE AND DIDN/T STRAY FAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  96  71  95  71 /  20  10  10  10  20
KNOXVILLE AIRPORT, TN    68  93  69  93  70 /  40  20  10  10  20
OAK RIDGE, TN            68  93  69  93  70 /  40  20  10  10  20
TRI CITIES AIRPORT, TN   66  90  65  92  66 /  60  20  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...
     COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MORGAN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SULLIVAN...UNICOI...UNION...WASHINGTON TN.

VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

MJB
Hazardous weather outlook, Jun 19, 2:00 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SUN JUN 19 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
200 PM EDT (100 PM CDT) SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON...WITH ANOTHER COMPLEX FROM THE
OHIO RIVER VALLEY EXPECTED TO MOVE INTO THE AREA LATER TONIGHT. WITH
THESE STORMS...THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY...BRINGING MORE
SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BECOME SEVERE WEDNESDAY
AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND
AGAIN ON WEDNESDAY.

DMG

In the hours before

Special weather statement, Jun 19, 12:04 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1204 PM EDT SUN JUN 19 2011

TNZ016-017-036>047-069>074-191700-
ANDERSON TN-BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS
TN-GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-KNOX TN-NORTH
SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER
TN-SOUTHEAST GREENE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON TN-
1204 PM EDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...GREENE...CARTER...
SEVIER...COCKE...KNOX...JEFFERSON...HAWKINS...HAMBLEN...GRAINGER...
ANDERSON...WASHINGTON...UNION...UNICOI AND SULLIVAN COUNTIES UNTIL
100 PM EDT...

AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLONIAL HEIGHTS TO
5 MILES SOUTHEAST OF CLINTON...WHICH WERE MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.

IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Jun 19, 12:54 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1254 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     1 S GREENEVILLE         36.15N 82.82W
06/19/2011                   GREENE             TN   LAW ENFORCEMENT

            A FEW TREES DOWN.

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:23 AM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Scott, Union112 min
Jun 19, 8:41 AM EDTAreal Flood AdvisoryMRXClaiborne, Cocke, Grainger, Greene, Hamblen, Jefferson and 1 more3 hr
Jun 19, 9:33 AM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier117 min
Jun 19, 11:17 AM EDTFlash Flood WatchMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more19 hr
Jun 19, 12:22 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington39 min
Jun 19, 3:50 PM EDTRiver Flood WarningMRXCocke8 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.